28 November, 2018
Spotting is a form of abnormal vaginal bleeding. It can occur at almost any time in a woman’s life, including menopause. Most of the time, spotting is associated with a change in hormones. When spotting after menopause is associated with exercise, a few reasons usually come to the forefront, including changes in exercise, imbalances in hormones and weight loss.
If you’ve recently changed your exercise routine, it could be causing the abnormal vaginal bleeding. This change, however, isn’t just isolated to a new athletic pursuit, such as switching from walking to jogging or tennis to racquetball. Upping the intensity of your standard workout, increasing its duration or even its frequency can lead to vaginal spotting for some postmenopausal women.
The spotting associated with exercise could be the result of hormones. According to a study conducted by the U.S. Army Research Institute of Environmental Medicine, exercises that involve heavy resistance can increase the concentration of cortisol and human growth hormone in women. For some, this change in hormone levels can result in abnormal vaginal bleeding, which could include spotting.
The post-menopausal bleeding might also be the result of weight loss, not the actual exercise regimen itself. Marcy Holmes, a nurse practitioner at the Women to Women Health Care Center, explains that weight loss, particularly a significant drop in pounds, can release stored estrogen into the bloodstream, causing a change in hormone levels that leads to abnormal vaginal bleeding.
Exercise can lead to both back pain and spotting, but the two symptoms aren’t necessarily associated with one another. Your chosen athletic pursuit might be causing your back pain as well as abnormal vaginal bleeding. If the two are linked, it isn’t likely caused by the exercise. A diagnosis from a medical professional is recommended, as it can be anything from uterine, ovarian or cervical cancer to uterine fibroids or polyps.
- National Institutes of Health: Menstrual Periods – Heavy, Prolonged or Irregular
- American Congress of Obstetricians and Gynecologists: Abnormal Uterine Bleeding
- “Journal of Applied Physiology”; "Changes in Hormonal Concentrations After Different Heavy-Resistance Exercise Protocols in Women"; W.J. Kraemer; Aug 1993